Physicians frequently use isotretinoin (Accutane®) as a weapon against acne. Previous data has demonstrated that Accutane is associated with birth defects. Now comes a study suggesting that there is also an increased potential for heart and liver problems.
Dr. Zane and colleagues from University of California conducted this retrospective study and published their findings in Archives of Dermatology (August 2006). The study group consisted of 13 772 patients who underwent Accutane® treatment between March 1995 and September 2002. They found a significant increase in serum lipid and liver enzyme (transaminases) levels. However, the liver enzyme abnormalities were mild. Abnormal lab tests in most patients returned to normal when they quit taking the drug.
The authors qualified their conclusions by stating that the clinical significance of these laboratory abnormalities during isotretinoin therapy remains to be determined.
Do you have or had acne? How did it effect you, physically or emotionally? What treatments did you take? Feel free to share your thoughts.
Disclaimer: Everything on this site including the blog and the ads are for your information only. I am not your doctor or pharmacist. Please do your own due diligence and consult your health care professional advisor. Dr. Minocha does not offer any opinion as to the ads on this site. The ads have potential to generate income for the blogger